Washington, 2003

Heavy Snow in Washington, December 15, 2003

December 15, 2003 · NWS OTX · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 15, 2:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 15, 2:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST MON DEC 15 2003

.SYNOPSIS...A RIDGE WILL SET UP OVER THE INLAND NORTHWEST TODAY BUT
WILL BE SHORT LIVED. A WARM FRONT WILL MOVE IN LATE MONDAY NIGHT AND
TUESDAY. THIS WILL BEGIN A STRETCH OF UNSETTLED WEATHER THAT WILL
PERSIST THROUGH MUCH OF THE WEEK.

&&

.DISCUSSION...
TODAY THROUGH WEDNESDAY...WEAK HIGH PRESSURE IS BUILDING OVER THE
INLAND NORTHWEST THIS MORNING AND MOST OF THE REMAINING MOUNTAIN
SNOW SHOWERS HAVE ENDED. SKIES CLEARED OVERNIGHT AND TEMPERATURES
DROPPED INTO THE TEENS AND 20S. THIS CLEARING ALSO ALLOWED SOME LOW
CLOUDS AND PATCHY FOG TO FORM MAINLY IN THE VALLEYS OF THE EASTERN
ZONES. EXPECT PARTLY TO MOSTLY CLOUDY SKIES TODAY WITH TEMPERATURES
STAYING MOSTLY IN THE LOWER TO MID 30S. ANOTHER WARM FRONT IS THEN
FORECAST TO MOVE INTO THE WESTERN ZONES OVERNIGHT. WITH SIGNIFICANT
COLD AIR TRAPPED IN THE VALLEYS...MODERATE OVERRUNNING AND GOOD
AVAILABLE MOISTURE THE EAST SLOPES OF THE CASCADES SHOULD GET
SEVERAL INCHES OF SNOW TONIGHT THROUGH TUESDAY. THEREFORE...WILL
ISSUE A SNOW ADVISORY FOR THIS AREA. THE WARM FRONT WILL SPREAD
PRECIPITATION NORTH AND EASTWARD THROUGH THE DAY TUESDAY. WITH A
LOT OF COLD AIR OVER THE NORTHERN MOUNTAINS IT IS POSSIBLE FOR
WARNING AMOUNTS TO BE REACHED THERE TUESDAY AND TUESDAY NIGHT AND
HAVE OPTED FOR ISSUING A WINTER STORM WATCH AT THIS TIME.
ELSEWHERE...SNOW LEVELS WILL BE RISING SO 1 TO 2 INCHES OF SNOW ARE
POSSIBLE IN THE MORNING BEFORE MOST AREAS CHANGE TO RAIN. A BIT
UNCERTAIN TO QPF/SNOW AMOUNTS FOR THE OKANOGAN VALLEY...THE
WENATCHEE AREA AND THE WATERVILLE PLATEAU SO WILL HOLD OFF ON
ISSUING ANYTHING FOR THESE AREAS FOR NOW. WARM FRONT WILL PUSH
NORTHWARD TUESDAY AFTERNOON AND THE ASSOCIATED COLD FRONT IS
EXPECTED TO MOVE THROUGH EASTERN WASHINGTON AND NORTH IDAHO TUESDAY
NIGHT. THIS WILL TAPER OFF THE STEADY RAIN/SNOW TO SCATTERED
SHOWERS EXCEPT OVER THE MOUNTAINS OF THE EAST WHERE OROGRAPHICS
FAVOR SNOWFALL FOR A BIT LONGER. BY WEDNESDAY ANOTHER RIDGE BEGINS
TO BUILD OVER THE REGION AND SHOWERS SHOULD BE TAPERING OFF. CC

WEDNESDAY NIGHT THRU SUNDAY...UNSETTLED FORECAST THRU THIS PERIOD
PER 00Z GFS. SURFACE LOW PASSAGE AND LATER DEFORMATION ZONE HUNG UP
ON NORTHERN BORDER BY THIS RUN KEEPS POPS MAINLY OVER THE NORTH
PORTION OF THE FORECAST AREA...UNTIL LARGER WAVES MOVE THRU WEST SIDE
OF RIDGE INTO THE INLAND NORTHEAST SATURDAY AND SUNDAY. NEWER 06Z GFS
RUN HAS MOST FEATURES THAT MOVE THRU THIS PERIOD FARTHER SOUTH...
MAINLY THE SURFACE LOW TRACK FATHER SOUTH IN BRITISH COLUMBIA ON
THURSDAY AND THE LATER DEFORMATION BAND OF PRECIP. 00Z RUN HAS IT
OVER THE BC BORDER...LATER RUN HAS IT CLOSER TO OREGON. THEREFORE NOT
TOO MUCH CONFIDENCE IN POSITIONING OF THESE FEATURES AND THEIR
PASSAGE IN THIS FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        034 028 037 032 035/ 05 40 60 50 30
COEUR DALENE  035 028 036 031 036/ 05 30 60 50 30
PULLMAN        036 030 040 034 039/ 05 10 40 50 30
LEWISTON       040 033 044 038 043/ 05 10 40 40 30
COLVILLE       035 027 035 029 035/ 00 50 80 60 30
SANDPOINT      033 025 033 030 037/ 10 30 80 80 50
WALLACE        033 025 035 028 037/ 30 20 60 80 50
MOSES LAKE     038 031 040 035 038/ 05 20 40 20 30
WENATCHEE      036 027 035 034 037/ 00 30 40 30 30
OMAK           032 026 035 031 035/ 05 60 80 50 30
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WATCH ZONES 1 AND 4 FOR TUESDAY AND TUESDAY NIGHT.
WA...WINTER STORM WATCH ZONE 37 FOR TUESDAY AND TUESDAY NIGHT.
  ...SNOW ADVISORY ZONE 42 FOR LATE TONIGHT AND TUESDAY.

&&
Hazardous weather outlook, Dec 15, 4:30 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
430 AM PST MON DEC 15 2003

IDZ001-004-WAZ037-161430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
430 AM PST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

ANOTHER STORM SYSTEM WILL MOVE INTO THE INLAND NORTHWEST ON TUESDAY
AND TUESDAY NIGHT AND MAY BRING SIGNIFICANT SNOWFALL TO THE NORTHEAST
WASHINGTON MOUNTAINS AND THE IDAHO PANHANDLE. SEE THE LATEST WINTER
STORM WATCH FOR DETAILS.

IDZ002-003-026-027-WAZ031>036-038-041-043-044-161430-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
430 AM PST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-161430-
EAST SLOPES NORTHERN CASCADES-
430 AM PST MON DEC 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

ANOTHER STORM SYSTEM WILL MOVE INTO THE INLAND NORTHWEST TONIGHT AND
TUESDAY BRINGING MODERATE SNOWFALL TO THE EAST SLOPES OF THE NORTH
CASCADES. SEE THE LATEST SNOW ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

MODERATE SNOWFALL WILL CONTINUE INTO TUESDAY BEFORE TAPERING OFF
TUESDAY NIGHT. SEE THE LATEST SNOW ADVISORY FOR DETAILS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
December 15, 6:00 AM PST to 5:00 PM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

During the day on December 15th, 6 inches of snow was reported in the town of Newport.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330608.